Wyoming, 2014

Winter Weather in Wyoming, April 2, 2014

April 2, 2014 · NWS UNR · 3 events in 3 counties and zones

A compact and quick-moving upper level system moved across far northeastern Wyoming during the morning and early afternoon. The system produced three to six inches of snow over much of the Wyoming Black Hills and Crook County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A compact and quick-moving upper level system moved across far northeastern Wyoming during the morning and early afternoon. The system produced three to six inches of snow over much of the Wyoming Black Hills and Crook County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Apr 2, 4:26 AM MST, 34 minutes earlier.

Area forecast discussion, Apr 2, 4:26 AM MST, 34 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
526 AM MDT WED APR 2 2014

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT
ISSUED AT 249 AM MDT WED APR 2 2014

WATER VAPOR SHOWS RATHER COMPLEX UPPER TROF OVER THE WRN
CONUS...WITH UPPER LOW ALONG THE CA COAST...AND ANOTHER DISTINCT
CIRCULATION NEAR KSLC WITH TROF EXTENDING EWD THRU WY INTO WRN SD.
AT THE SFC...LOW PRESSURE IS DEEPENING OVER SRN WY/NRN CO. RADAR
REFLECTIVITIES CONTINUE TO SPREAD NWD ACRS WY...THE NEB
PANHANDLE...AND WRN SD AS UPPER ENERGY TOPS THE BAROCLINIC ZONE
OVER OUR FAR SWRN CWFA.

TODAY...LIGHT SNOW WILL CONTINUE TO DEVELOP AND SPREAD NWD OVER
MUCH OF NERN WY AND WRN SD AS UPPER CIRCULATION NEAR KSLC EARLY
THIS MRNG TRANSLATES NEWD INTO NERN WY/SERN MT AND JET ENERGY OVERRUNS
THE AFOREMENTIONED BAROCLINIC ZONE. HIGHER RES MODELS FAIRLY
CONSISTENT PLACING THE BEST LIFT/QPF OVER THE WRN 1/3RD OF SD AND
EXPECT A BROAD AREA OF 2 TO 4 INCHES OF SNOW ACCUMULATION. TEMPS
SHOULD REMAIN RATHER CHILLY GIVEN SNOW AND CLOUD COVER AND HAVE
UNDERCUT MOS SEVERAL DEGREES.

TONIGHT...NRN MOST CIRCULATION LOSES ITS IDENTITY AS IT LIFTS INTO
ND WHILE SRN LOW MOVES INTO CO. BEST CHANCES FOR SNOW WILL BE
EARLY IN NWRN SD...THEN LATER OVER SCNTRL SD AS STRONG JET STREAK
AHEAD OF CO LOW EJECTS NEWD.

WEDNESDAY...SMALL CHANCES FOR SNOW WILL CONTINUE ACROSS THE WRN
2/3RDS OF THE CWFA AS UPPER TROF AXIS WORKS INTO THE NRN
PLAINS...BUT BEST CHANCES WILL CONTINUE TO BE ACROSS SCNTRL SD
WHERE AN INCH OR TWO IS POSSIBLE AS UPPER LOW LIFTS THROUGH NEB.
TEMPS WILL CONTINUE TO BE CHILLY WITH GUSTY NW WINDS DEVELOPING AS
TROF AXIS WORKS THROUGH THE CWFA.

&&

.LONG TERM...FRIDAY THROUGH TUESDAY
ISSUED AT 249 AM MDT WED APR 2 2014

MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE LARGE-
SCALE PATTERN FOR FRIDAY THROUGH TUESDAY OF NEXT WEEK. ON FRIDAY A
MIDLEVEL SHORT-WAVE RIDGE AND LOW-LEVEL THERMAL RIDGE WILL MOVE OVER
THE CWA. WARM ADVECTION AND SOUTHERLY WINDS WILL HELP BOOST TEMPS
FOR MOST OF THE CWA. SOMEWHAT OF AN EXCEPTION WILL BE NERN PARTS OF
THE CWA WHERE SNOWCOVER WILL BE MORE PREVALENT. YET...THE APRIL SUN
WILL ALLOW FOR RELATIVELY RAPID MELTING AND WARMING. THE LOW-LEVEL
THERMAL RIDGE WILL MOVE ACROSS THE CWA FRIDAY NIGHT...RESULTING IN A
FAIRLY MILD NIGHT.

ON SATURDAY A WEAK SHORT-WAVE TROUGH WILL MOVE ACROSS THE CWA AMIDST
A LARGER-SCALE SPLIT-FLOW TYPE PATTERN. THIS ONLY WILL RESULT IN A
FEW SHOWERS...AS WELL AS CONTINUED MILD WESTERLY FLOW. FOR SUNDAY
AND MONDAY THE FLOW ALOFT WILL BECOME NORTHWESTERLY...WITH SOME
EMBEDDED SHORT-WAVE TROUGHS PASSING ACROSS THE CWA. THIS WILL BRING
CHANCES OF RAIN AND SNOW SHOWERS. IT WILL NOT BE AS COLD AS IT HAS
BEEN RECENTLY...OWING TO A POOL OF WARM AIR OVER WRN NOAM...BUT
MONDAY WILL STILL BE THE COLDEST DAY OF THE PERIOD. BY LATE MONDAY
INTO TUESDAY THE WRN NOAM RIDGE IS EXPECTED TO BUILD EWD...RESULTING
IN DRIER AND WARMER WEATHER.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 525 AM MDT WED APR 2 2014

WIDESPREAD MVFR/IFR CIGS WITH STRATUS AND LOCAL IFR/LIFR
CIGS/VSBYS WITH -SN AND BR WILL PERSIST OVER MUCH OF NORTHEASTERN
WY/WESTERN SD TODAY. THE AREA OF SNOW WILL TRANSLATE ACROSS THE
CWA TODAY FROM SOUTHWEST TO NORTHEAST...BUT IFR CIGS/VSBYS WITH
STRATUS AND FOG WILL PERSIST IN ITS WAKE TNGT DUE TO A WEAK
EAST/UPSLOPE FLOW.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...JOHNSON
LONG TERM...BUNKERS
AVIATION...BUNKERS
Hazardous weather outlook, Apr 2, 2:36 AM MST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
336 AM MDT WED APR 2 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-031400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
336 AM MDT (436 AM CDT) WED APR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD ACROSS MUCH OF THE AREA TODAY. SNOWFALL TOTALS WILL
RANGE FROM 1 TO 4 INCHES...WITH THE HIGHEST TOTALS ACROSS FAR
WESTERN SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Wyoming Black Hills

When
April 2, 5:00 AM MST to 1:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
Trained Spotter
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

Winter Weather, Western Crook

When
April 2, 6:00 AM MST to 2:00 PM MST
Where
Western Crook forecast zone
Reported by
Trained Spotter
Coordinates
44.589, -104.570 (the zone’s center; the record gives no point)

Winter Weather, Northeastern Crook

When
April 2, 6:00 AM MST to 2:00 PM MST
Where
Northeastern Crook forecast zone
Reported by
Trained Spotter

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 500877, 500870, 500883.